Michigan, 2021

Damaging Wind in Michigan, June 8, 2021

June 8, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm brought down a few large tree limbs in Bloomfield township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm brought down a few large tree limbs in Bloomfield township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 2:11 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 8, 2:11 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
311 PM EDT Tue Jun 8 2021

.DISCUSSION...

12Z DTX revealed a very moist airmass, as the 700 MB dew pt checked
in at 5 C, near record level. However, drier air in the 850-700 MB
layer has wrapped into the southeast Michigan today as mid/upper
level circulation/wave lifts into southern Lower Michigan. Subtle
mid level cooling or barely noticeable, as 500 MB temps hold around -
9 C supporting MLCAPES of 1500-2000 J/KG, sufficient to generate
numerous shower and thunderstorm activity this afternoon. Weak wind
fields (<20 knots 0-6 km bulk shear) and weak mid level lapse rates
(< 6 C/KM) should keep storms from becoming severe, but that mid
level dry air and some precip loaded core will support a strong
downdraft or two. Slow movement will also be conducive to locally
heavy rainfall.

Loss of daytime heating and the upper level wave/PV exiting east
this evening should allow for most/all activity to quickly
dissipate, except perhaps toward the southern Michigan border in the
shear axis. Tomorrow, southeast Michigan will be more under the
influence of the 589 DAM ridge at 500 MB positioned over the
northern Great Lakes, coupled with low level easterly flow. This
suggests instability and coverage of activity will be less compared
to today, and will be staying in the chance category. If it was not
for the easterly flow off Lake Huron, airmass is certainly
supportive of 90 degrees based on 850 MB temps up to 18 C.

Still underneath the weakening upper level ridge axis on Thursday,
as stronger shortwave tracking through south Central Canada begins
to erode the upper level ridge over the Great Lakes region. Will
favor 12z Euro and mean RH of 50 percent and lean toward
capped/limited activity with max temps in the mid to upper 80s based
on 850 MB temps of 17+ C.

Looks like a significant pattern shift over the weekend into early
next week, as amplified upper level ridge becomes established over
the Rockies, with longwave trough developing along and east of the
Mississippi River Valley. Would expect temperatures to settle at
least closer to normal by early next week with mainly dry
conditions/slight chance of showers.

&&

.MARINE...

Weak to near nil southerly flow backs northeasterly overnight into
Wednesday morning as a washed out surface gradient persists over the
central Great Lakes. Another round of overnight marine fog cannot be
ruled out. Low pressure then expands eastward into the Wabash River
basin opposite of building high pressure emanating from central
Ontario. This reinstates more sensible flow Wednesday afternoon, but
no significant wind or waves expected as the stable marine boundary
layer continues with cooler water temperatures relative to the
resident airmass. Scattered afternoon showers and thunderstorms
remain below warning criteria daily through Saturday. Brief locally
higher wind and wave action are possible if isolated stronger storms
arise before activity tracks off-shore and quickly dissipates.

&&

.HYDROLOGY...

Numerous diurnal enhanced showers and thunderstorms this afternoon
will diminish early this evening. Although basin average rainfall
will likely be a quarter of an inch or less, isolated slow moving
stronger cells will be capable of producing rainfall amounts in
excess of 1 inch which would lead to low lying/urban type flooding.

Another round of storms tomorrow afternoon, but coverage and
intensity should be less compared to this afternoon.

&&

.PREV DISCUSSION...
Issued at 154 PM EDT Tue Jun 8 2021

AVIATION...

Chaotic skies this afternoon as the resident warm and moist airmass
has again resulted in scattered showers and isolated thunderstorms.
No real forcing mechanism (cold front for example) to key on so will
keep a tempo for rain showers and will amend for thunder as storms
develop and head toward taf sites. Otherwise expect mainly VFR with
CIGS between 3-5kft and light southwesterly winds. With ample low
level moisture again tonight, enhanced by showers this afternoon,
good chance of some fog developing again by morning. With potential
for CIGS to hold through the overnight working against fog, will
start with MVFR and see how the evening unfolds.

For DTW...Chances for TSRA this afternoon and evening remain. Will
mention showers in the tafs until confidence increases for a window
of convection to hit the site. Period of fog may impact the site
early Wednesday morning before clearing out with chances for showers
and thunderstorms again Wednesday afternoon.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms through this TAF period.

* Moderate for ceilings at or below 5,000 feet today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...sf
MARINE.......KK
HYDROLOGY....sf
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 8, 2:40 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
340 PM EDT Tue Jun 8 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
340 PM EDT Tue Jun 8 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms this afternoon will come to an end
early this evening. No severe weather is anticipated, but an
isolated wind gust to 50 mph will be possible. In addition,
thunderstorms will produce locally heavy rainfall. A location or two
could receive over 1 inch or rainfall, which would cause low
lying/urban type flooding. Storm motion looks to be northeast
around 15 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High humidity with sporadic thunderstorm chances are expected for
the period Wednesday through Saturday as an upper level low pressure
system remains in vicinity of Southeast Michigan. The most likely
timeframe for thunderstorm activity will be during the afternoon and
early evening hours. No organized severe weather is expected with
the main threat being localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
340 PM EDT Tue Jun 8 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms this afternoon will come to an end
early this evening. No severe weather is anticipated, but an
isolated wind gust to 40 knots will be possible, along with locally
heavy rainfall. Storm motion looks to be northeast around 10 knots.

Marine fog will be possible once again tonight as well, which may
become dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High humidity with sporadic thunderstorm chances are expected for
the period Wednesday through Saturday as an upper level low pressure
system remains in vicinity of Southeast Michigan. The most likely
timeframe for thunderstorm activity will be during the afternoon and
early evening hours. No organized severe weather is expected with
the main threat being localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Special weather statement, Jun 8, 2:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
350 PM EDT Tue Jun 8 2021

MIZ075-076-082045-
Washtenaw-Wayne-
350 PM EDT Tue Jun 8 2021

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING WAYNE AND
EASTERN WASHTENAW COUNTIES...

At 348 PM EDT, radar indicated strong thunderstorms along a line
extending from Taylor to Clinton. Movement was northeast at 15 mph.

Heavy rainfall and winds near 40 mph are likely with these storms.

These storms will be near...
  Romulus and Trenton around 355 PM EDT.
  Taylor around 405 PM EDT.
  Wyandotte and Greenfield Village around 410 PM EDT.
  Dearborn around 430 PM EDT.
  Saline around 435 PM EDT.
  Downtown Detroit and Detroit around 440 PM EDT.
  Ann Arbor, Ypsilanti, Grosse Pointe, Belle Isle and Dixboro around
  445 PM EDT.

Other locations impacted by these storms include Melvindale,
Whittaker, New Boston, Delhi Mills, Harper Woods, Westland, Grosse
Pointe Shores, Ecorse, Grosse Pointe Woods and Woodhaven.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4236 8290 4232 8306 4229 8309 4224 8313
      4210 8313 4208 8404 4243 8376 4245 8286
TIME...MOT...LOC 1946Z 225DEG 14KT 4222 8328 4207 8396

BT
Special weather statement, Jun 8, 3:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
418 PM EDT Tue Jun 8 2021

MIZ069-070-082115-
Macomb-Oakland-
418 PM EDT Tue Jun 8 2021

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING OAKLAND AND
MACOMB COUNTIES...

At 415 PM EDT, radar indicated strong thunderstorms along a line
from near Sterling Heights to Livonia to near Clinton and additional
storms toward Auburn Hills. Movement was northeast at 20 mph.

Heavy rainfall and wind gusts near 40 mph are likely with these
storms.

These storms will be near...
  Mount Clemens around 425 PM EDT.
  Macomb Township around 430 PM EDT.
  New Baltimore around 450 PM EDT.
  Richmond around 500 PM EDT.
  Northville around 515 PM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Shelby Township, Commerce, Ray Center, Utica,
Auburn Hills, Lake Angelus and Pleasant Ridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4254 8276 4254 8281 4245 8283 4243 8366
      4269 8368 4273 8367 4290 8275 4251 8271
TIME...MOT...LOC 2012Z 229DEG 22KT 4257 8299 4211 8397

BT

The radar

The Detroit radar (KDTX), 21 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
June 8, 3:30 PM EST
Where
Oakland County, 1.79 mi SE of Sylvan Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.601, -83.256

A few large tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964970.